How it hasn’t been a strain

One of the symptoms of quitting Venlafaxine/Effexor has been that my bowels have discovered regularity.
I’ve always verged on the constipated side, even before panic and anxiety took over my existence. I remember feeling awe when I found out people usually poo every day, not once a week. I remember thinking that pooing every other day was almost diarrhoea, and I guess on the occasions I did get ‘proper’ diarrhoea my ‘normal’ regularity made it a worse experience than most peoples.
The constipation hit its worst levels when I became hooked on dihydrocodeine. Codeine is a very constipating drug, and well, I was taking a hell of a lot more than I was supposed to. I remember trying to tackle this problem once by drinking insatiable amounts of water, and eating nothing but fruit and prunes all day. My bowels said, “sod this for a lark” and promptly clamped down, leaving me in a crumpled cramped mess for the next few days.
When I discovered anxiety and panic, my bowels discovered IBS. It happened quite quickly – I quit the dihydrocodeine (this is deja vu) cold turkey (because my doctor suggested to) and went through a few weeks of hell while my body craved and shrieked at me for its fix. At first, the cramps were unbearable. I remember sending my husband out to the chemist to get me a hot water bottle, which I applied to my stomach until it scalded. My bowels finally settled down into a new, sans-codeine routine. Well, I say routine. Over the last four years, I can see that it was a routine. And, if you count several weeks of constipation and a week of diarrhoea as routine, then it was one.
So, you can sympathise with my poor gut when you learn that for the last ten days (from when I started doing the every-other-day thing) I have had Regularity. It feels cleansing, in a colonoscopic way. The thing I want to know is this.
Do you count ‘every ten minutes’ as Regular?

Advertisements

One thought on “How it hasn’t been a strain

  1. dave says:

    hi, just fell into your weblog from bt3a. i was on venlafaxine for 3 years (too long) and really struggled to get myself off the little bstards. I went upto 175mgs and gradually weened myself off them over a period of 6 months. i noticed withdrawals from the smallest decrease (or just forgetting to take them), ranging from concentration,electric shock sensations all over my face, nausea, dizziness, anxiety combined with the worst headaches ever, these would last for a week or so. I reduced my dose very gradually, endured a week of withdrawal, steadied myself out and then stepped them down again.
    I didnt fancy taking any other tablets like you mentioned, i justed wanted to get rid of my dependability on the tablets, they added to my anxiety. I started meditating at the local buddhist centre during this same period of weening off, just to give my brain some strength to cope with the trauma it was going through. It helped a lot and i came into touch with a lot of people who were prepared to listen and really understood suffering.
    I can only suggest to accept the side effects for what they are, and you will get there…It might take you a while but you will eventually make it. patience is the key, every-bodies body and mind are different so different people react differently and your body takes time to adjust. Dont rush it, take it in your own pace and you will get through it.
    When i took my final tablet, I just had to forget about them because this made me angry about the side effects and what id gone through. It still took a while for my body to settle down after this..
    You can be assured you arent alone in your suffering.
    regards..Dave.

Comments are closed.